Alert archive / Missouri / Tornado Warnings in 2024
Tornado Warning 43, NWS Kansas City, MO
NWS Kansas City, MO issued this tornado warning at Jun 28, 2024, 9:11 PM CDT for Atchison County, Holt County, Nodaway County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2024, 9:11 PM CDT (02:11 UTC)
- Expired
- Jun 28, 2024, 9:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Atchison County, MO, Holt County, MO, Nodaway County, MO
The radar
The Omaha radar (KOAX), 138 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 5:20 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1796 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted.
552
WFUS53 KEAX 290211
TOREAX
MOC005-087-147-290245-
/O.NEW.KEAX.TO.W.0043.240629T0211Z-240629T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
911 PM CDT Fri Jun 28 2024
The National Weather Service in Pleasant Hill has issued a
* Tornado Warning for...
Southeastern Atchison County in northwestern Missouri...
Northwestern Holt County in northwestern Missouri...
West central Nodaway County in northwestern Missouri...
* Until 945 PM CDT.
* At 910 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Fairfax, or 13 miles south of Tarkio, moving
northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Fairfax, Skidmore, Corning, and Indian Cave State Park.
This includes Interstate 29 between mile markers 96 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4032 9559 4045 9515 4027 9507 4021 9548
4022 9547 4025 9549 4025 9552 4026 9556
4029 9555 4030 9558
TIME...MOT...LOC 0210Z 244DEG 35KT 4026 9548
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$1 follow-up statement
299
WWUS53 KEAX 290237
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
937 PM CDT Fri Jun 28 2024
MOC005-087-147-290247-
/O.EXP.KEAX.TO.W.0043.000000T0000Z-240629T0245Z/
Atchison MO-Holt MO-Nodaway MO-
937 PM CDT Fri Jun 28 2024
...THE TORNADO WARNING FOR SOUTHEASTERN ATCHISON...NORTHWESTERN HOLT
AND WEST CENTRAL NODAWAY COUNTIES WILL EXPIRE AT 945 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.
&&
LAT...LON 4032 9559 4045 9515 4027 9507 4021 9548
4022 9547 4025 9549 4025 9552 4026 9556
4029 9555 4030 9558
TIME...MOT...LOC 0237Z 244DEG 35KT 4036 9521
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Jun 28, 6:45 PM CDT, 2 hours 26 minutes earlier. Its key messages:
- Strong to severe storms expected overnight, with damaging winds, large hail, and heavy rainfall being the main hazards.
- Temperatures cool temporarily going into the weekend.
- Very hot and humid conditions expected to return next Tuesday.
Area forecast discussion, Jun 28, 6:45 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 645 PM CDT Fri Jun 28 2024 .KEY MESSAGES... - Strong to severe storms expected overnight, with damaging winds, large hail, and heavy rainfall being the main hazards. - Temperatures cool temporarily going into the weekend. - Very hot and humid conditions expected to return next Tuesday. && .DISCUSSION... Issued at 106 PM CDT Fri Jun 28 2024 Early day storms and showers have mostly moved out of the region at this point, leaving behind a cooler, moist airmass. Cloud cover has persisted over much of eastern KS and MO throughout the day, with some pockets evident on satellite. With these conditions in place, the risk of severe weather tonight has become more uncertain. This is in addition to the presence of a strong capping inversion over the region. If cloudier conditions continue, then the lack of warming to this airmass may not destabilize it enough to create energetic storm modes. However. with some clearing evident within the cloud shield, there is a non-zero chance of severe development going into the overnight hours. With a cold frontal boundary forcing from a surface low and its coincident upper level trough, a line of precipitation is set to develop across NW MO and NE KS starting around the evening. Models such as the NAM Nest and HRRR keep a line of storms tracking over north-central MO, with the HREF keeping them organized throughout the night. The likeliest period of impact will begin at 7pm, with storms tracking southeast into midnight tonight. Taking a look at forecast soundings before the line of precipitation moves through, primary threats will be damaging wind and large hail, with a layer of dry air aloft and a lower freezing level. Lapse rates are forecast to remain lower around 6.5 degC/km, and forecasted shear values of 40-50 kts could maintain stronger updrafts in any severe storms that form. Irregardless of the severe threat, this line of storms will be efficient precip producers (PWAT values ~2 inches across the line), and will bring a threat of heavy rainfall to much of central MO overnight. This will serve to exacerbate hydrologic headlines in the region. By tomorrow morning, conditions should become mostly clear as the complex exits towards the southeast in full. With the passage of this storm system, temperatures are expected to fall in the upcoming days with the establishment of a surface high bringing northerly winds and slightly cooler air to the area. Afterwards, though, the propagation of this surface high towards the east alongside its upper level ridge over the southern CONUS will provide persistent southerly winds. With these winds, temperatures are expected to rise once more to the low 90s by early next week. Sporadic shortwave troughs embedded within the upper level ridge's flow will bring more opportunities for scattered precipitation moving into next week. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 631 PM CDT Fri Jun 28 2024 Currently VFR at all terminals with southerly winds around 10 knots. Convection has initiated along the cold front over eastern Kansas. These storms should progress eastward this evening, likely impacting the terminals in the 2z to 7z time frame tonight. There could be periods of heavy rain with VSBYs dropping as low as IFR, along with a chance for hail and strong wind gusts up to 55 knots. Winds should turn easterly and eventually northerly by tomorrow morning, remaining at 10 knots or less, with VFR conditions likely. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...CDB AVIATION...BMW
Hazardous weather outlook, Jun 28, 5:13 AM CDT, 15 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 513 AM CDT Fri Jun 28 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 513 AM CDT Fri Jun 28 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Isolated strong thunderstorms are possible late this evening into tonight. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jun 28, 8:50 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
850 PM CDT Fri Jun 28 2024
MOZ001-011-290215-
Atchison MO-Holt MO-
850 PM CDT Fri Jun 28 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ATCHISON AND
NORTHWESTERN HOLT COUNTIES THROUGH 915 PM CDT...
At 849 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairfax, or 10 miles southwest of Tarkio, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tarkio, Rock Port, Fairfax, Craig, and Corning.
This includes Interstate 29 between mile markers 89 and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.
&&
LAT...LON 4027 9518 4026 9516 4020 9516 4014 9543
4019 9548 4022 9547 4024 9547 4027 9556
4029 9555 4030 9557 4041 9559 4047 9518
TIME...MOT...LOC 0149Z 267DEG 18KT 4033 9550
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MellThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:50 PM CDT | Special Weather Statement | EAX | Atchison | 25 min |
| Jun 28, 9:00 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 30 min |
| Jun 28, 9:50 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 25 min |
| Jun 28, 10:08 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 52 min |
| Jun 28, 10:40 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Johnson | 35 min |
| Jun 28, 10:59 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Johnson | 61 min |
| Jun 28, 11:20 PM CDT | Areal Flood Warning | EAX | Bates, Cass | 6 hr |
Nearby
Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.